I've had diabeties for over 20 yrs, most of the time poorly controlled (don't yell at me - didn't know it until I'd had it by Dr's estimate for over 10 yrs and dmg was done - and to top that off I didn't have insurance when I did find out, so little control / supervision).
To make a long story short, I'm having major health issues now. They say the devil is in the details, but honestly I don't want to post it all. The problem I am currently trying to deal with is muscle tremors / spasms. They are cyclic, I get them everywhere. They don' t hurt when they happen, its like a little energy pulse going through my muscles and causing them to jerk or twitch. They are madly unpredictable, though when they are happening they do seem to occur more when I lay down to rest. The problem .... sometimes they happen so frequently and for so long (hours) - it causes my muscles to tighten up then cramp. Now my leg muscles are almost constantly knotted. The muscles around my stomach are starting to do the same thing. The knotted and cramping is VERY painful.
Here is my question. Do others with diabetic neuropathy have similar problems? My doctor swears the diabeties is the cause - but I'd never heard of it before. I'm kind of hoping it is something else - something they can help me manage or even stop the tremors (which are cyclic and stop on their own for several days / weeks / months at a time then restart with a vengance.
So .. anyone else with diabetic neuroapathy have tremor / spasms?
pernat... i found out about 3 years ago that i had type II diabetes. I myself am having a hard time getting it under control. I am glad you are asking the question about muscle spasms. although i dont have any answers for you, I myself have them all over and wondered if they could be from the diabetes. I am going to the dr today about my blood sugar and some other symptoms and will ask her about it.
I saw my Dr and asked her about the muscle spasms and she said that it could be that the blood sugar is putting toxins into the muscles and causing spasms. Im not sure what your blood sugar is running but mine here latey has been running in the high 100's low 200's. Hope this helps you out.
When you run high blood-glucose, keotones get in your blood stream. Then, since your muscles have vains and capilaries, acidosis or kotosis starts sending the muscles into spasms. If you can possible relax (keep telling yourself to relax), the pain eases somewhat. If you avoid simple carbohydrates for a week, the muscles spasms might stop (until you start pushing the donut back in.) I have had (and do periodically) severe muscle spasms that twisted my ankles into such a position it was not possible to walk. By applying my own weight to the foot (ever so gently) the ankle would resume it's normal position and I would walk it out. I choose not to take a pill for everything as I have enough pills for the real source of the problem. Get some equipment for your feet that will simulate circulation. You'll avoid a lot of problems in the future. There are mechanical devices for about $40 available at retail stores. Look in the pharmacy or small appliances. Foot & leg problems are a major complaint among persons with diabetes.My aunt was a double amputee from diabetes.
You've been diabetic for over 20 yrs, continue to ignore your diabetic atrophy, and now question your doctors findings? Amazing. Although I don't know her, you sound like leg spasms aunt before her amputation.
Dehydration is the underlying cause of most "charlie horses"/muscle spasms. I have very stong urine when the worst of them hits my thighs. I use tonic water and deep breathing in order to get to my feet and stop screaming from the pain. When I look over the last few days I've had salty items or less than 8 full glasses of filtered water prior to the spasms. The body ceanses itself whie we sleep, so I'll asume the timing of my worst spasms is while asleep or upon rising. My diabetes is under control with A1C @ 6.0 - 6.4 with medicaition. I think the dehydration starts something that we all want to avoid. There is no better cure than WATER.
just recently I went to the doctor for pains in my left hip, stomach and legs. I am a type 2 and he informed me they were muscle spasms. He prescribed Loritabs (2 day), Flexiril (1 at night)) and Naproxen (2 per day). He says it goes with the territory! I had just started walking three times a week and was thinking about doing the Zumba thing but will have to go to something a little easier like Tai Chi.
I found out that I had type 2 diabetes three years ago. They put me on metformin, and that seemed to work. I stopped taking it though, it made me so freakin sick. I was running to the bathroom, afraid that I would vomit, or have an accident. I have uncontrolled diabetes and have the twitches. I found out that if I hydrate myself enough, and drink 16 oz of water before bed it helps a lot. You might try that. I'm trying to find the right combo of medications that would help my sugar, so I'm not going to give up. Good luck!!!
if you are not able to control your blood sugar you should ask your doctor about insulin. It is very important that blood sugar is controlled to prevent diabetic complications (definitely not pretty!).
I have had type 1 diabetes for 35 years (since I was 28) and have had leg pain and spasticity increasingly for the past 17 years. I am now on Tramadol 75 mg and gabapentin 600 mg 4 x daily each. It is increasing.
I recently underwent bypass surgery as well after having two Myocardial Infarctions. I have the ability however to run for an hour on the treadmill and burn 2,400 calories. I am an ex martial arts (no rules) fighter and rugby player.
I am a Chemical Engineer and a Corporate Director so I have a sedentary job. I frequently travel around the world first class however. I spent three months in Saudi Arabia in 2014 and suffered as Saudi will not allow Tramadol inside the country.
Without the meds I go insane with pain. None of my symptoms are typical of diabetic neuropathy. My A1C was 5.9, last test. I have no cholesterol caused arterial blockages all were due to fighting that caused the descending left artery to be punctured 42 years ago. Scar tissue built up inside the pericardium and the arterial blockages were blood clots.
Anyone else like me got this pain? My doctor is being pressured by the state I live in to reduce Tramadol use. Anyone have a solution for the pain from another source I tried Lyrica to no avail.
Spasms and tremors in diabetics are often due to use of injectable insulin. The insulin causes potassium depletion, which causes the tremors and spasms. Eating a banana a day will help, as well as lowering insulin doseage a little bit.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.